Alert archive / Kansas / Special Weather Statements in 2024
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Jul 30, 2024, 5:21 PM CDT for Meade County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2024, 5:21 PM CDT (22:21 UTC)
- Expired
- Jul 30, 2024, 6:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Hail
- 0.00 in
- Wind
- 55
County Meade County, KS
The radar
The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 252 J/kg
- Mixed-layer CIN
- -487 J/kg
- Mixed-layer LCL
- 2935 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
743
WWUS83 KDDC 302221
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
521 PM CDT Tue Jul 30 2024
KSZ086-087-302300-
Seward KS-Meade KS-
521 PM CDT Tue Jul 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SEWARD AND
SOUTHWESTERN MEADE COUNTIES THROUGH 600 PM CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Kismet, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Meade State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3710 10081 3730 10044 3706 10019 3700 10046
3700 10072
TIME...MOT...LOC 2221Z 237DEG 16KT 3709 10060
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$
TURNERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 30, 5:00 PM CDT, 21 minutes earlier. Its key messages:
- Isolated to widely scattered non severe thunderstorms possible tonight (15 to 25%).
- Wednesday there will be a slight chance for severe thunderstorms (15 to 30%). The main hazard from these storms will be strong gusty winds.
- Heat Index Readings of 105 or higher likely (+80%) along and east of highway 83 Wednesday. Heat Advisories and Excessive Heat Warnings are in effect.
Area forecast discussion, Jul 30, 5:00 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 500 PM CDT Tue Jul 30 2024 ...Updated Aviation... .KEY MESSAGES... - Isolated to widely scattered non severe thunderstorms possible tonight (15 to 25%). - Wednesday there will be a slight chance for severe thunderstorms (15 to 30%). The main hazard from these storms will be strong gusty winds. - Heat Index Readings of 105 or higher likely (+80%) along and east of highway 83 Wednesday. Heat Advisories and Excessive Heat Warnings are in effect. && .DISCUSSION... Issued at 240 PM CDT Tue Jul 30 2024 Based on upper air analysis earlier this morning, it looks like a weak upper level wave was located over the Texas Panhandle and a 500mb high was centered near Dallas, TX. Across western Kansas, the flow was still westerly with another subtle upper level trough appearing near the Four Corners region and a stronger upper level trough located over Nevada. Over the next 24 hours, the CAMS are in good agreement with the Texas Panhandle upper wave crossing extreme southwest Kansas late today/early evening and the Four Corners upper level trough crossing southwest Kansas later tonight. Given improving 0-1km forcing along a surface boundary that will be located across southwest Kansas late today and tonight, along with mid level moisture and instability ahead of each of these systems, isolated to widely scattered thunderstorms will be possible. Late today, the area most likely to see ongoing convection will be near the Oklahoma border and southwest of the Dodge City area. Overnight, this same area will need to be monitored for storms spreading into extreme southwest Kansas from Colorado and then continuing to move east towards central Kansas during the early morning hours. Severe weather with these storms is not expected, but cloud to ground lightning and isolated gusty winds will be the main hazards, especially early this Tuesday evening. On Wednesday, any ongoing early morning convection will end by late morning, and our attention will return to the ongoing heat across southwest and central Kansas. Confidence remains high (+80%) regarding temperatures, given the run to run consistency, the 5F or less spread in the 25th to 75th percentile, along with the 850mb and 700mb temperatures at 00z Thursday. Additionally, since the surface boundary will still be near or west of Highway 83, this supports higher dewpoints, which favors heat index values of 105F or higher. The area most favorable for heat index values exceeding 105F will be east of a Liberal to Dodge to Hays line, so we will issue another Heat Advisory for these locations Wednesday afternoon. As temperatures climb into the triple digits Wednesday afternoon, the cap will weaken, and low level forcing will improve along the surface boundary that will extend from extreme southwest Kansas into north central Kansas. Given this improving low level forcing, weakening cap, and improving mid level lapse rates ahead of the next, stronger, upper level trough, there will be a chance of scattered afternoon thunderstorms (20-30%). These scattered thunderstorms will then cross the remainder of southwest Kansas early Wednesday night. 0-6km shear is a little better late Wednesday compared to the past several days based on the latest SREF, but the chance of 0-6km shear >40 knots at 00z Thursday is still only 10-30%. As a result, the severe risk for hail at this time with these storms is low, but there is potential for wind gusts of 70 mph given the high cloud bases and downdraft CAPE. As for the rest of the work week and the upcoming weekend...Ensemble clusters today are showing no big surprises with a slight cool down returning to southwest Kansas behind a cool frontal passage on Thursday. Also late in the week and into the weekend, ensembles still show the upper high over the western United States strengthening and remaining nearly stationary. This will result in a developing northwesterly flow, increasing the likelihood of afternoon storms in eastern Colorado moving into western Kansas during the overnight hours. However, the exact path of these storms and their duration as they move east remain uncertain. Those with outdoor plans late in the week or over the weekend should closely monitor updates for any changes in the timing and location of these storms. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 500 PM CDT Tue Jul 30 2024 VFR will continue through this TAF period, with varying amounts of scattered cirrus. Radar at 2145z depicted an isolated thunderstorm south of EHA; no confidence this will impact LBL this evening so kept out of the TAF. Given a hot dry boundary layer, any isolated convection would produce strong erratic outflow winds. 18z NAM suggests some activity may be near GCK/DDC through 06z, and will monitor for amendments. Outside of convection, elevated south winds of 10-15 kts will prevail overnight through 12z Wed. After 15z Wed, SW winds will increase at all airports, gusting 22-24 kts. && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ030-031- 044>046-064-065-077>080-086>089. Heat Advisory from 1 PM to 8 PM CDT Wednesday for KSZ030-031- 043>046-063>065-076>080-086>089. Excessive Heat Warning until 8 PM CDT Thursday for KSZ066-081- 090. && DISCUSSION...Burgert AVIATION...Turner
Hazardous weather outlook, Jul 30, 2:00 AM CDT, 15 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 200 AM CDT Tue Jul 30 2024 KSZ030-031-043>046-061>066-074>081-084>090-311200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 200 AM CDT Tue Jul 30 2024 /100 AM MDT Tue Jul 30 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Heat headlines are in effect for a portion of the forecast area. See message for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat headlines are in effect for a portion of the forecast area. See message for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 30, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
521 PM CDT Tue Jul 30 2024
KSZ086-087-302300-
Seward KS-Meade KS-
521 PM CDT Tue Jul 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SEWARD AND
SOUTHWESTERN MEADE COUNTIES THROUGH 600 PM CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Kismet, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Meade State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3710 10081 3730 10044 3706 10019 3700 10046
3700 10072
TIME...MOT...LOC 2221Z 237DEG 16KT 3709 10060
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TURNERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 2:53 PM CDT | Heat Advisory | DDC | Clark, Comanche, Edwards, Ellis, Finney, Ford and 12 more | 29 hr |
| Jul 30, 6:03 PM CDT | Special Weather Statement | DDC | Meade | 42 min |
Nearby
Special Weather Statements in Kansas, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.